What are the complications of hyperkalemia?

7 November 2014
Comments: 0
7 November 2014, Comments: 0

Potassium is responsible for various tasks in the body such as controlling the muscle tissues as well as preserving homeostasis. The kidneys control the level of potassium in the body and when they work normally, they eliminate the excess. Hyperkalemia is a condition in which the blood contains an elevated amount of potassium usually caused by a disorder that affects the kidneys. It is important to note that there are serious complications that can occur and can be life-threatening. An individual suspected with hyperkalemia should be properly assessed by a healthcare professional.

Arrhythmias

The doctor will determine if an individual has hyperkalemia via testing while observing certain medications or when analyzing a current health issue. A sufficient amount of potassium is vital for optimum functioning of the heart. The normal range for potassium is in between 3.6-4.8. If the level is higher than 6 would require immediate treatment.

Arrhythmias are considered as life-threatening complications that occur due to hyperkalemia. Those who are suffering from arrhythmias have erratic heartbeat. In some cases, this can be a minor issue but in severe cases, it would require medical care to prevent complications from developing. An ECG is requested by a doctor and displays changes in the heart rhythm.

Hyperkalemia

Those who are suffering from arrhythmias have erratic heartbeat.

Impaired nerve function

Those who have kidney disease or diagnosed with conditions that affect the kidneys such as Addison’s disease or diabetes face a higher risk for developing hyperkalemia. The cells contain the highest amount of potassium and only minimal amounts circulate via the blood. Excess potassium in the blood in the blood due to the incorrect functioning of the kidneys will lead to impaired nerve function. Those who suffer from hyperkalemia often feel unfamiliar sensations such as numbness or tingling all over the body.

Cardiac arrest

Certain diets or medications have been considered as predisposing factors for the development of hyperkalemia. Oftentimes, medications utilized in treating specific conditions promote an increase in potassium. Others develop hyperkalemia from a diet that is rich in potassium and poor kidney function.

The elevated level of potassium due to medications encourages the movement of potassium back into the cells for proper elimination, thus allowing the stabilization of the erratic heart rhythm. Hyperkalemia does not show any symptoms. Nevertheless, emergency assistance might be required if emergent symptoms manifest such as nausea, changes in breathing, weakness of loss of consciousness.

If an individual is suspected with hyperkalemia, it is best that the individual will consult a doctor for proper assessment or evaluation. In doing so, the exact cause of the condition will be determined so that appropriate treatment measures can be started right away to prevent the development of these complications. You can learn more about this condition by enrolling in a first aid course today.

Leave a Reply

Your email address will not be published. Required fields are marked *